Journal of Engineering Mathematics

, Volume 66, Issue 1–3, pp 217–236 | Cite as

How to adaptively resolve evolutionary singularities in differential equations with symmetry



Many time-dependent partial differential equations have solutions which evolve to have features with small length scales. Examples are blow-up singularities and interfaces. To compute such features accurately it is essential to use some form of adaptive method which resolves fine length and time scales without being prohibitively expensive to implement. In this paper we will describe an r-adaptive method (based on moving mesh partial differential equations) which moves mesh points into regions where the solution is developing singular behaviour. The method exploits natural symmetries which are often present in partial differential equations describing physical phenomena. These symmetries give an insight into the scalings (of solution, space and time) associated with a developing singularity, and guide the adaptive procedure. In this paper the theory behind these methods will be developed and then applied to a number of physical problems which have (blow-up type) singularities linked to symmetries of the underlying PDEs. The paper is meant to be a practical guide towards solving such problems adaptively and contains an example of a Matlab code for resolving the singular behaviour of the semi-linear heat equation.


Blow-up Matlab PDE r-Adaptivity 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Tang T (2005) Moving mesh methods for computational fluid dynamics. Contemp Math 383: 141–173Google Scholar
  2. 2.
    Mackenzie JA, Mekwi WR (2007) On the use of moving mesh methods to solve PDEs. In: Tang T, Xu J (eds) Adaptive computations: theory and algorithms. Science Press, BejingGoogle Scholar
  3. 3.
    Ceniceros HD, Hou TY (2001) An efficient dynamically adaptive mesh for potentially singular solutions. J Comput Phys 172: 609–639MATHCrossRefADSGoogle Scholar
  4. 4.
    Barenblatt GI (1996) Scaling, self-similarity and intermediate asymptotics. Cambridge University Press, CambridgeMATHGoogle Scholar
  5. 5.
    Budd CJ, Piggott MD (2005) Geometric integration and its applications. In: Cucker F (eds) Handbook of numerical analysis. North-Holland, AmsterdamGoogle Scholar
  6. 6.
    Budd CJ, Williams JF (2006) Parabolic Monge-Ampère methods for blow-up problems in several spatial dimensions. J Phys A 39: 5425–5444MATHCrossRefMathSciNetADSGoogle Scholar
  7. 7.
    Budd CJ, Williams JF (2009) Moving mesh generation using the Parabolic Monge-Ampere equation. SIAM J Sci Comp 31(5): 3438–3465CrossRefMathSciNetGoogle Scholar
  8. 8.
    Delzanno G, Chacón L, Finn J, Chung Y, Lapenta G (2008) An optimal robust equidistribution method for two-dimensional grid adaptation based on Monge-Kantorovich optimization. J Comput Phys 227(23): 9841–9864MATHCrossRefMathSciNetADSGoogle Scholar
  9. 9.
    Samarskii AA, Galaktionov VA, Kurdyumov SP, Mikhailov AP (1995) Blow-up in quasilinear parabolic equations. Translated from the 1987 Russian original by Michael Grinfeld and revised by the authors. de Gruyter Expositions in Mathematics, 19. Walter de Gruyter & Co., BerlinGoogle Scholar
  10. 10.
    de Boor C (1973) Good approximations by splines with variable knots II. Springer Lecture note series 363, BerlinGoogle Scholar
  11. 11.
    Huang W, Ren Y, Russell RD (1994) Moving mesh partial differential equations (MMPDES) based on the equidistribution principle. SIAM J Numer Anal 31: 709–730MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Budd CJ, Carretero-Gonzalez R, Russell RD (2005) Precise computations of chemotactic collapse using moving mesh methods. J Comput Phys 202: 462–487CrossRefMathSciNetADSGoogle Scholar
  13. 13.
    Russell RD, Williams JF, Xu X (2007) MOVCOL4: a moving mesh code for fourth-order time-dependent partial differential equations. SIAM J Sci Comput 29: 197–220MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Budd CJ, Chen S-N, Russell RD (1999) New self-similar solutions of the nonlinear Schrödinger equation, with moving mesh computations. J Comput Phys 152: 756–789MATHCrossRefMathSciNetADSGoogle Scholar
  15. 15.
    Budd CJ, Rottshafer V, Williams JF (2005) Multibump, blow-up, self-similar solutions of the complex Ginzburg-Landau equation. SIAM J Appl Dyn Syst 4(3): 649–678MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Beckett G, MacKenze JA (2001) On a uniformly accurate finite difference approximation of a singularly perturbed reaction-diffusion problem using grid equidistribution. J Comput Appl Math 131(1–2): 381–405MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Budd CJ, Leimkuhler B, Piggott MD (2001) Scaling invariance and adaptivity. Appl Numer Math 39: 261–288MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Blanes S, Budd CJ (2005) Adaptive geometric integrators for Hamiltonian problems with approximate scale invariance. SIAM J Sci Comput 26(4): 1089–1113MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Huang W, Russell RD (1996) A moving collocation method for solving time dependent partial differential equations. Appl Numer Math 20: 101–116MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Li ST, Petzold LR, Ren Y (1998) Stability of moving mesh systems of partial differential equations. SIAM J Sci Comput 20: 719–738CrossRefMathSciNetGoogle Scholar
  21. 21.
    Budd CJ, Williams JF (2009) Optimal grids and uniform error estimates for PDEs with singularities (accepted)Google Scholar
  22. 22.
    Saucez P, Vande Vouwer A, Zegeling PA (2005) Adaptive method of lines solutions for the extended fifth order Korteveg-De Vries equation. J Comput Math 183: 343–357MATHCrossRefADSGoogle Scholar
  23. 23.
    Bertozzi AL, Pugh MV (1998) Long wave instabilities and saturation in thin film equations. Commun Pure Appl Math 51: 625–661CrossRefMathSciNetGoogle Scholar
  24. 24.
    Witelski TP, Bernoff AJ, Bertozzi AL (2004) Blowup and dissipation in a critical-case thin film equation. Eur J Appl Math 15: 223–256MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Struwe M (1985) On the evolution of harmonic mappings of Riemannian surfaces. Comment Math Helv 60(4): 558–581MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Bertozzi AL (1998) The mathematics of moving contact lines in thin liquid films. Not Am Math Soc 45(6): 689–697MATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2009

Authors and Affiliations

  1. 1.Department of Mathematical SciencesUniversity of BathClaverton Down, BathUK
  2. 2.Department of MathematicsSimon Fraser UniversityBurnabyCanada

Personalised recommendations